What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 9, 1:21 PM PST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 9, 1:21 PM PST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
221 PM PDT Tue Aug 9 2022
.Short term...Today through Thursday...
RED FLAG WARNING IN EFFECT FOR SOUTHERN & CENTRAL BLUES, STRAWBERRY
MTS, EAST SLOPES OF THE CENTRAL OREGON CASCADES, DESCHUTES NATIONAL
Forest AND the CENTRAL OR MTS FOR ABUNDANT LIGHTNING UNTIL 6AM
WEDNESDAY.
Active weather today and into tomorrow morning. Current radar is
showing a robust cell down in Deschutes County that is putting off a
few good pulses of lightning. A Red Flag warning is in affect for
the abundant lightning expected through Central Oregon until 9 PM
tonight. Short term HRRR model is showing some decent QPF and PWAT
values, so these storms will likely produce some moderate to heavy
rainfall rates. Strong outflow winds will also accompany any
developing storm cells, as some observations taken earlier in the
day have reached near 50 mph.
The SREF/HRRR short term models as well as the GFS/ECMWF and NAM
models are in fairly good agreement with the placement of the low
off the coast. Currently the low is sitting off the coast of
Northern California and the leading edge is just onshore, while the
ridge has begun to breakdown. The far edge of the ridge is pressed
right up against the low creating the perfect combination to draw
some of the monsoonal moisture from the Four Corners into our area.
The HRRR is showing some significant CAPE values over much of
Central OR and moving into the eastern region of the CWA by tomorrow
morning. Highs will be the mid 80s to 90s, a bit lower than
originally forecasted due to the intermittent cloud cover and
increased winds.
The rest of today we will see the storms continue to progress north
and eastward through the region. VIS satellite is showing a nice
clearing across much of the Basin, so daytime heating will allow for
some convective build up as the moisture moves over the region later
this afternoon. Chance of showers and thunderstorms for much of the
southern and eastern portion of the CWA and a slight chance of
showers elsewhere. Highs will be the mid 80s to 90s, a bit lower
than originally forecasted due to the earlier cloud cover this
morning.
Wednesday, the models are still in tight agreement with the
placement of the low. They are showing the low will be just of the
coast of Oregon and slightly closer to shore. With the moisture
still being pushed in from the south, there is a slight chance of
showers mainly over the Northern Cascade crest and eastern Oregon in
the morning. By late morning as instability increases with sunrise,
chances of thunderstorms will increase over those same locations
until tomorrow night. Dry conditions will prevail through the
remainder of the evening and into the remainder of the forecast
period. The remainder of the period will be dry with temperatures in
the upper 80s to mid 90s with a few localized 100s and locally
breezy winds. Bennese/90
.LONG TERM...Friday through Tuesday...Mostly benign weather
with above-normal temperatures is currently expected for the long-
term period. Ensemble cluster analysis reveals the main uncertainty
in the longwave pattern revolves around the progression of the upper-
level low currently situated offshore and an impending ridge for
Monday and Tuesday.
Friday and Saturday, locally breezy conditions are forecast through
the Cascade gaps during the afternoon and evening, driven by cross-
Cascade thermal and pressure gradients as the upper-level low
eventually lifts into British Columbia. With our CWA under diffluent
SW flow, could see some shower and thunderstorm development Friday
afternoon and again Saturday afternoon across the mountains,
provided there is enough moisture, but confidence is low at this
time. Flow aloft will weaken should the most likely scenario
(unperturbed southwest flow aloft) verify, though clusters do
suggest a roughly 25% chance of the upper low just pushing onshore
by Sunday. Should the latter solution verify, locally breezy
conditions through the Cascade gaps, with slightly cooler
temperatures would occur Sunday. Heading into Monday, the most
likely solution is ridging beginning to build across the Pacific
Northwest, with this trend continuing for Tuesday. Some heat
concerns may develop Tuesday and beyond with many ensemble members
suggesting 100-110 in the Lower Basin and Foothills of the Blue
Mountains. Plunkett/86
&&
AVIATION...18Z TAFS...VFR conditions currently at all sites, which
will stay the course through the period. Showers and thunderstorms
are expected through the afternoon and evening hours, which may
temporarily degrade local conditions to MVFR or IFR due to limited
visibilities and low ceilings. Breezy northwest winds of 20-25kts
are likely for all sites through the afternoon, before subsiding
later tonight into Wednesday morning. Winds will be erratic and
elevated near developing storm cells, with gusts of up to 50 mph
possible. 75
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 68 97 60 91 / 20 20 0 10
ALW 71 98 64 93 / 20 20 10 10
PSC 73 100 67 95 / 10 10 10 0
YKM 67 97 60 94 / 20 10 0 0
HRI 70 99 64 95 / 20 10 0 0
ELN 67 97 61 93 / 20 20 10 0
RDM 57 93 49 90 / 10 0 0 0
LGD 65 94 58 90 / 20 40 20 20
GCD 62 96 56 95 / 20 20 10 0
DLS 68 87 62 93 / 20 10 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT this evening for ORZ041-044-049-
050-503-505-507-508.
Red Flag Warning until 9 PM PDT this evening for ORZ611-640-642-
644.
Red Flag Warning until 6 AM PDT Wednesday for ORZ610.
WA...Heat Advisory until 11 PM PDT this evening for WAZ024-026>029-
521.
&&
SHORT TERM...90
LONG TERM....86
AVIATION...75In the hours before
Special weather statement, Aug 9, 11:41 AM PST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1241 PM PDT Tue Aug 9 2022
ORZ506-509-511-092015-
Central Oregon OR-East Slopes of the Oregon Cascades OR-Ochoco-
John Day Highlands OR-
1241 PM PDT Tue Aug 9 2022
...Strong thunderstorms will impact portions of central Crook and
central Deschutes Counties through 115 PM PDT...
At 1240 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Sunriver to 6 miles east of
Millican to 10 miles northeast of Hampton. Movement was north at 50
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bend, Redmond, Prineville, Brothers, Tumalo, Post, Sunriver, Paulina,
Alfalfa, Hampton, Deschutes River Woods, Millican and Powell Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4422 12161 4433 12102 4422 11986 4365 11993
4370 12074 4366 12136
TIME...MOT...LOC 1940Z 160DEG 44KT 4385 12128 4387 12079 4379 12012
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CPLocal storm report, Aug 9, 12:05 PM PST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
105 PM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST WNW HAMPTON 43.67N 120.24W
08/09/2022 M54 MPH DESCHUTES OR MESONET
A THUNDERSTORM OUTFLOW WIND GUST OF 54MPH WAS MEASURED BY
THE US20 AT HAMPTON MP63.5 MESONET STATION.
&&
THOMAS.SCHULDTSpecial weather statement, Aug 9, 12:17 PM PST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Pendleton OR
117 PM PDT Tue Aug 9 2022
ORZ509-511-092045-
Central Oregon OR-East Slopes of the Oregon Cascades OR-
117 PM PDT Tue Aug 9 2022
...Strong thunderstorms will impact portions of southwestern
Jefferson and north central Deschutes Counties through 145 PM PDT...
At 116 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tumalo, or 9 miles west of Redmond, moving north at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bend, Redmond, Sisters and Tumalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 12120 4411 12147 4457 12169 4465 12126
TIME...MOT...LOC 2016Z 167DEG 44KT 4423 12136
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MCSpecial weather statement, Aug 9, 1:13 PM PST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Pendleton OR
213 PM PDT Tue Aug 9 2022
ORZ503-505-092145-
Southern Blue Mountains of Oregon OR-John Day Basin OR-
213 PM PDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of southeastern Morrow
and northwestern Grant Counties through 245 PM PDT...
At 213 PM PDT, Doppler radar was tracking a strong thunderstorm near
Monument, or 35 miles south of Heppner, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4473 11933 4477 11965 4519 11968 4515 11914
TIME...MOT...LOC 2113Z 185DEG 36KT 4484 11947
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MCSpecial weather statement, Aug 9, 1:50 PM PST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pendleton OR
250 PM PDT Tue Aug 9 2022
ORZ503-507-092215-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
250 PM PDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of southwestern
Umatilla, west central Union and north central Grant Counties through
315 PM PDT...
At 250 PM PDT, Doppler radar was tracking a strong thunderstorm near
Dale, or 34 miles southeast of Heppner, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ukiah, Lehman Hot Springs and Dale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4490 11910 4492 11913 4494 11913 4492 11917
4494 11922 4496 11922 4497 11916 4499 11918
4501 11926 4549 11901 4524 11844 4483 11888
TIME...MOT...LOC 2150Z 213DEG 38KT 4501 11905
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MCSpecial weather statement, Aug 9, 2:36 PM PST, 54 minutes before
Special Weather Statement
National Weather Service Pendleton OR
336 PM PDT Tue Aug 9 2022
ORZ506-509-511-092330-
Central Oregon OR-East Slopes of the Oregon Cascades OR-Ochoco-
John Day Highlands OR-
336 PM PDT Tue Aug 9 2022
...Several strong thunderstorms will impact portions of western
Crook and eastern Deschutes Counties through 430 PM PDT...
At 335 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Brothers, or 37 miles east of La Pine, moving
north at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bend, Redmond, Prineville, Brothers, Tumalo, Terrebonne, Millican,
Post, Alfalfa, Powell Butte and Deschutes River Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4362 12139 4442 12132 4433 12021 4361 12037
TIME...MOT...LOC 2235Z 191DEG 31KT 4362 12075
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LN